Thunderstorm Wind, Vance
- When
- May 2, 5:15 PM EST
- Where
- Vance County, Townsville
- Measured
- 50 kt (58 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.500, -78.433
Several trees were blown down in the Island Creek subdivision.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 2, 2:20 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EST THU MAY 2 2002 COLD FRONT WILL SAG SOUTH ACROSS AREA TONIGHT. MOST HEAVY CONVECTION WILL REMAIN TO THE NORTH WHERE DYNAMICS ARE BETTER BUT WILL SEE SOME ACTIVITY MOST OF NIGHT. COOLER AND DRIER AIR WILL COVER AREA FRIDAY. WEAK DISTURBANCE WILL ADVECT OVER AREA SATURDAY WHICH WILL SET UP ISENTROPIC LIFT INDUCED PRECIPITATION. THIS FALLING INTO DRY AIR WILL INDUCE INSITU COLD AIR DAMMING SITUATION FOR MOST OF CENTRAL NORTH CAROLINA. TEMPERATURES SATURDAY WILL BE MUCH BELOW NORMAL. SUN-THU: DECREASING CLOUDS SAT NIGHT AS MID LEVEL SHORTWAVE TROUGH MOVES OFF THE MIDATLANTIC COAST AND H8 WINDS GO NORTHWEST. MOSTLY CLEAR AND COOL SUN. WILL RETAIN AFTERNOON/EVENING POP WITH WARM FROPA LATE MON. PROXIMITY OF FRONT AND MCS POTENTIAL NECESSITATES SMALL CHANCES OF LATE DAY STORMS TUE/WED. INCREASINGLY STRONG MID LEVEL RIDGING SHOULD SUPPRESS CONVECTION THU SO WILL HAVE PARTLY CLOUDY SKIES WITH WARM TEMPS. .RAH...NONE. SWH/GIH
ZCZC 000 TTAA00 KRAH 021717 NCZ007>011-021>028-038>041-043-022315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT THU MAY 2 2002 ...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE PIEDMONT... .SKYWARN SPOTTERS... ACTIVATION OF THE TRIAD AND CENTRAL CAROLINA SKYWARN SPOTTER NETWORKS MAY BE REQUIRED THIS AFTERNOON AND INTO THE EARLY EVENING. SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA THIS EVENING. AHEAD OF THIS FRONT...A STRONG SOUTHWEST WIND WILL BRING WARM MOIST AIR INTO THE AREA...CREATING AN UNSTABLE AIR MASS. AS THE FRONT APPROACHES...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND TRACK EAST ACROSS THE AREA. WINDS IN THE MID LEVELS OF THE ATOMSPHERE ARE ALSO VERY STRONG...INCREASING THE THREAT OF DAMAGING WINDS FROM THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... THE GREATEST SEVERE WEATHER THREAT FROM THE STORMS WILL BE LARGE HAIL OVER AN INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH. THE AREA WITH THE GREATEST CHANCE OF SEVERE WEATHER WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL NORTH CAROLINA...MAINLY ALONG AND NORTH OF INTERSTATE 40. THIS INCLUDES THE TRIAD AREA...THE TRIANGLE AREA...AND LOCATIONS NEAR THE VIRGINIA BORDER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
NCZ007>011-021>028-038>041-043-022315- SPECIAL WEATHER STATEMENT... CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT THU MAY 2 2002 ...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE PIEDMONT... .SKYWARN SPOTTERS... ACTIVATION OF THE TRIAD AND CENTRAL CAROLINA SKYWARN SPOTTER NETWORKS MAY BE REQUIRED THIS AFTERNOON AND INTO THE EARLY EVENING. SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA THIS EVENING. AHEAD OF THIS FRONT...A STRONG SOUTHWEST WIND WILL BRING WARM MOIST AIR INTO THE AREA...CREATING AN UNSTABLE AIR MASS. AS THE FRONT APPROACHES...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND TRACK EAST ACROSS THE AREA. WINDS IN THE MID LEVELS OF THE ATMOSPHERE ARE ALSO VERY STRONG...INCREASING THE THREAT OF DAMAGING WINDS FROM THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... THE GREATEST SEVERE WEATHER THREAT FROM THE STORMS WILL BE LARGE HAIL OVER AN INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH. THE AREA WITH THE GREATEST CHANCE OF SEVERE WEATHER WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL NORTH CAROLINA...MAINLY ALONG AND NORTH OF INTERSTATE 40. THIS INCLUDES THE TRIAD AREA...THE TRIANGLE AREA...AND LOCATIONS NEAR THE VIRGINIA BORDER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were blown down in the Island Creek subdivision.
Trees were blown down near Lake Gaston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288567, 5288568.